Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Can J Gastroenterol. 2006 Oct;20(10):661-3.

Ischemic colitis during pegylated interferon-alpha and ribavirin therapy for chronic hepatitis C.

Author information

  • 1Department of Medicine, University of Calgary, Alberta.

Abstract

Rare cases of ischemic colitis associated with interferon-alpha (IFN-alpha) treatment for chronic hepatitis C (HCV) infection and metastatic cancer have been reported. The present study describes the first case of ischemic colitis attributable to pegylated IFN-alpha and ribavirin combination therapy in an HCV-infected patient after 34 weeks of treatment. The clinical presentation, endoscopic appearance and histopathology of the colon were consistent with ischemic colitis, and the patient's symptoms rapidly resolved with cessation of therapy. The association between the therapy and the pathogenesis of ischemic colitis is unclear, but immunoregulatory, vasospastic and procoagulant mechanisms have been proposed. Physicians should be aware of this complication, and should consider it in any HCV-infected patient taking pegylated IFN-alpha and ribavirin who develops abdominal discomfort and gastrointestinal bleeding.

PMID:
17066158
[PubMed - indexed for MEDLINE]
PMCID:
PMC2660795
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Pulsus Group Inc Icon for PubMed Central
    Loading ...
    Write to the Help Desk